Last reply 1 week ago
First DMT – Can it go wrong?

Hello. I was supposed to start Ocrevus (ocrelizumab) in December, but my first infusion got rescheduled to Jan 10th.

I am not sure if it is the anxiety of starting the treatment or what, but these last few days I’ve been thinking on the effects this drug can have on me. I have early PPMS but currently enjoy good neurological function. I am not able to run without feeling dizzy, but that is pretty much my symptom.

Is there a possibility that I can feel WORSE OFF after ocrelizumab? I have a lot of faith on the treatment as I’ve read great reviews, but I’m somewhat scared of receiving a drug this strong.

As far as I’m concerned, the strongest I’ve taken is ibuprofen… Maybe you have more experience than me in DMTs…

Add categories

Browse categories and add by clicking on them

You can remove current categories below by clicking the ‘x’.


dominics
1 week ago

@fxms – it is important when considering risk to put it in perspective. Scared is natural. Scared is normal. But….don’t let fear rule you.

Drugs are tested incredibly thoroughly. This means that the information on risks is plentiful. Ocrelizumab has been in clinical use for some time now and if there were patients suffering adverse events they would be very thoroughly documented. In the UK there is a strictly enforced mandatory reporting scheme known as Yellow Card.

In the UK there is an entire team of experts involved. At a minimum 2 consultant neurologists, a specialist radiologist (also a Doctor) and a specialist neuro-pharmacist as well as MS specialist nurses.

The decision to offer it to you is not taken lightly. 9 blood tests, a chest x-ray, iv steroids, an iv anti-histamine, administration in a clinical setting are all the norm.

The chances are that your trip to the hospital by car or bus presented you with much higher risks. (for folks scared of flying the trip to the airport carries far more risk to life than the flight itself) You are accustomed to everyday risks so you don’t register them as you do with something new.

Aspirin would even get a licence these days as the side effects would be considered unacceptably high. Misuse (accidental or otherwise) of paracetamol carries a significant risk to your liver function. It can cause irreparable damage if overdosed.

Many things are possible. They may not be linked to the drug but if you are determined to find them then you will find that it i a self-fulfilling prophecy in many cases.

Ask the medics to put the potential risks into perspective for you. Ask them for the likelihood expressed as 1:100 and 1:1000 etc.

Remember: Life is a fatal illness.

Good luck.


watsoncraig
1 week ago

Being from the Netherlands I am sure you have tried other things…..

Here in the UK O has been granted a licence but is not available free on the NHS as its cost outweighs the benefits. Boulderdash if you ask any PPMSer as we would like the choice of trying it over the progressive crapness that we put up with

Join Shift.ms to reply to this post.

Become part of the community so you can chat, compare and learn from other MSers.